Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 18, 2024, 2:11 AM CST for 17 counties in Kansas. It took effect at Nov 18, 2024, 11:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 2:11 AM CST (08:11 UTC)
- In effect from
- Nov 18, 2024, 11:00 AM CST
- Expired
- Nov 18, 2024, 10:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS73 KTOP 180811 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 211 AM CST Mon Nov 18 2024 KSZ024-026-037>040-054>056-058-059-190000- /O.NEW.KTOP.WI.Y.0010.241118T1700Z-241119T0000Z/ Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- Including the cities of Topeka, Council Grove, Eskridge, Maple Hill, Meriden, Carbondale, Lyndon, Harveyville, Alta Vista, Overbrook, McFarland, McLouth, Grantville, Ottawa, Lawrence, Emporia, Nortonville, Oskaloosa, Perry, Garnett, Holton, Valley Falls, Burlingame, Burlington, Alma, Osage City, Paxico, and Lebo 211 AM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ CP
3 follow-up statements
481 WWUS73 KTOP 181858 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1258 PM CST Mon Nov 18 2024 KSZ011-012-022-023-035-036-190300- /O.EXB.KTOP.WI.Y.0010.000000T0000Z-241119T0300Z/ Nemaha-Brown-Riley-Pottawatomie-Dickinson-Geary- Including the cities of Horton, St. Marys, Sabetha, Seneca, Wamego, Manhattan, Herington, Junction City, Hiawatha, and Abilene 1258 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South winds this afternoon becoming southwesterly this evening at 15 to 25 mph with gusts up to 50 mph. * WHERE...Dickinson, Geary, Brown, Nemaha, Pottawatomie, and Riley Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ KSZ024-026-037>040-054>056-058-059-190300- /O.EXT.KTOP.WI.Y.0010.000000T0000Z-241119T0300Z/ Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- Including the cities of Alta Vista, Holton, Council Grove, Harveyville, Oskaloosa, Burlingame, Ottawa, Carbondale, Perry, McFarland, Grantville, Garnett, Osage City, Nortonville, Topeka, Burlington, Overbrook, Maple Hill, Lawrence, Alma, McLouth, Emporia, Meriden, Lebo, Valley Falls, Eskridge, Lyndon, and Paxico 1258 PM CST Mon Nov 18 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South winds this afternoon becoming southwesterly this evening at 20 to 25 mph with gusts up to 50 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Flanagan
986 WWUS73 KTOP 190205 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 805 PM CST Mon Nov 18 2024 KSZ011-012-022>024-026-035>040-054>056-058-059-190400- /O.EXT.KTOP.WI.Y.0010.000000T0000Z-241119T0400Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Maple Hill, Alta Vista, Emporia, Hiawatha, Osage City, Valley Falls, Oskaloosa, Topeka, Council Grove, Grantville, Manhattan, Sabetha, Overbrook, Holton, Herington, Horton, Meriden, Wamego, Ottawa, Alma, McLouth, Seneca, Burlingame, St. Marys, Carbondale, Harveyville, Burlington, Garnett, Lawrence, Abilene, Junction City, Nortonville, Paxico, Perry, Eskridge, McFarland, Lyndon, and Lebo 805 PM CST Mon Nov 18 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, and northeast Kansas. * WHEN...Until 10 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$
641 WWUS73 KTOP 190348 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 948 PM CST Mon Nov 18 2024 KSZ011-012-022>024-026-035>040-054>056-058-059-190500- /O.EXP.KTOP.WI.Y.0010.000000T0000Z-241119T0400Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Maple Hill, Alta Vista, Emporia, Hiawatha, Osage City, Valley Falls, Oskaloosa, Topeka, Council Grove, Grantville, Manhattan, Sabetha, Overbrook, Holton, Herington, Horton, Meriden, Wamego, Ottawa, Alma, McLouth, Seneca, Burlingame, St. Marys, Carbondale, Harveyville, Burlington, Garnett, Lawrence, Abilene, Junction City, Nortonville, Paxico, Perry, Eskridge, McFarland, Lyndon, and Lebo 948 PM CST Mon Nov 18 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING... The winds have weakened. Gusty winds will continue into the early morning hours, but are not expected to be strong. $$ 53
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:39 PM CST, 3 hours 32 minutes earlier. Its key messages:
- A few showers today with better chances for rain and embedded thunderstorms overnight into Monday morning.
- Potential for isolated strong to severe storms Monday afternoon.
- Dry with cooler temperatures Tuesday through the end of the week.
Area forecast discussion, Nov 17, 10:39 PM CST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1039 PM CST Sun Nov 17 2024 .KEY MESSAGES... - A few showers today with better chances for rain and embedded thunderstorms overnight into Monday morning. - Potential for isolated strong to severe storms Monday afternoon. - Dry with cooler temperatures Tuesday through the end of the week. && .DISCUSSION... Issued at 211 PM CST Sun Nov 17 2024 South-southwesterly mid-level flow remains across the Southern and Central Plains this afternoon ahead of a closed low centered over northern Mexico. Isentropic ascent and saturation around 700mb has kept intermittent showers through the day for areas north of Interstate 70 while lift in the low stratus deck has produced some drizzle for areas south of the interstate. Little movement in the surface to 700mb boundaries will keep a chance for some drizzle or light rain through the evening hours. Widespread showers and isolated thunderstorms will move through the area overnight into Monday as the aforementioned closed low becomes negatively tilted and lifts north-northeast across the Central Plains. PWATs rise to 1.3-1.7" and weak instability will lead to rainfall rates of 0.25-0.5" per hour. HREF members do depict localized areas of 1" per hour rainfall rates, but these should be the exception. Nonetheless, training of showers and storms over the same areas could lead to some localized flooding or rises on area rivers and streams, but widespread flooding impacts are not expected. Overall rainfall totals remain consistent with previous forecasts: expect a general 1-2 inches with isolated 3" totals. The system becomes vertically stacked by Monday afternoon with the surface low forecast to lift across central Kansas. The low-level wind field strengthens as the low approaches and gusts will increase to 30-40 MPH during the afternoon. Winds may approach advisory levels across east central Kansas, especially if showers mix down some stronger wind gusts. Current thinking is that any advisory level winds will be limited in time and space, so will hold off on a wind advisory for now. Models are in good agreement in a break in precipitation moving into central Kansas with steepening low-level lapse rates and some clearing ahead of the surface low. Uncertainty remains in how much clearing and destabilization will occur and, thus, how robust any afternoon convection will be. CAMs all have some redevelopment of convection during the afternoon, but differ on placement and intensity. Storms may be able to become surface-based with a few hundred J/kg of instability and ample shear to support isolated strong to severe storms capable of producing damaging wind gusts and marginally severe hail. Given the proximity to the surface low and triple point, robust updrafts may be able to stretch ambient environmental vorticity and produce an isolated tornado as well. Precipitation comes to an end late Monday with west-northwesterly winds ushering in cooler and drier air. Winds gusting at 25-35 MPH will persist into Tuesday morning before the pressure gradient relaxes slightly. Highs will be back near normal values Tuesday afternoon in the 50s. Another perturbation in the flow moves through Tuesday into early Wednesday, but a lack of moisture will preclude any precipitation with this wave. Even cooler air builds in Wednesday through the end of the week with highs in the 40s to low 50s. Breezy northwest winds gusting 30-40MPH Wednesday and 20-25 MPH on Thursday will make it feel even cooler before winds decrease on Friday. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1039 PM CST Sun Nov 17 2024 IFR to mvfr cigs to become IFR after 07Z and then continue for much of the period. Widespread IFR/LIFR cigs and vsbys are expected after 12Z, then improve to mvfr after 20Z. MHK may see improvement to VFR late in the forecast period. Winds light east increase after 12Z Monday, then become east southeast in the afternoon at TOP and FOE while winds become southerly at MHK by 20Z. Winds shift to the southwest to west southwest at MHK after 02Z Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Flanagan AVIATION...53
Hazardous weather outlook, Nov 17, 2:15 PM CST, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 215 PM CST Sun Nov 17 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-182015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 215 PM CST Sun Nov 17 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong system will impact the area on Monday, bringing widespread rainfall of 1-2 inches with locally higher amounts. Isolated severe storms are possible Monday afternoon with damaging wind gusts, large hail, and a brief tornado possible with the strongest storms. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 4:21 PM CST | Special Weather Statement | TOP | Cloud | 24 min |
| Nov 18, 4:26 PM CST | Special Weather Statement | TOP | Republic | 49 min |
| Nov 18, 4:45 PM CST | Special Weather Statement | TOP | Cloud | 30 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.